Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 147, NWS Memphis, TN

July 22, 2002Lafayette County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 22, 2002, 1:10 PM CDT for Lafayette County, Mississippi. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2002, 1:10 PM CDT (18:10 UTC)
Expired
Jul 22, 2002, 2:00 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Lafayette County, MS

The radar

The Memphis radar (KNQA), 113 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 1:10 PM CDTHail 0.75Oxford, MS
Jul 22, 1:25 PM CDTThunderstorm WindOxford, MSA radio tower and several trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2051 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WUUS54 KMEG 221810
SVRMEM
MSC071-221900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
110 PM CDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 200 PM CDT.

* AT 108 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 
OVER   OXFORD...MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL IS 
POSSIBLE WITH THIS STORM.

* CITIES IN THE PATH OF THIS STORM THROUGH 200 PM CDT INCLUDE...
  DENMARK...
  CAMBRIDGE...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3436 8965 3424 8950 3431 8924 3453 8925
          3453 8945

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:00 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 22, 9:00 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
900 AM CDT MON JUL 22 2002

WEATHER PATTERN FINALLY LOOKS MORE LIKE TYPICAL MID-JULY WEATHER FOR
THE MIDSOUTH. H5 SHOWS UPPER LEVEL RIDGE ONCE AGAIN IN CONTROL WITH
HEIGHTS NEAR NORMAL. 12Z LZK AND OHX SOUNDINGS STILL INDICATE A
VERY UNSTABLE AIR MASS WITH AFTERNOON CAPES BETWEEN 3000 AND 5000
J/KG. PRECIPITABLE WATER VALUES ARE BETWEEN 1.5 AND 2 INCHES.
SATELLITE ALREADY INDICATING SOME BUILDUP OF THE CLOUDS. KNQA
INDICATING A COUPLE OF ECHOES OVER NORTHWEST MS GREATER THAN 20 DBZ.
THUS THINK MENTION OF ISOLATED THUNDERSTORMS FOR TODAY IS WARRANTED.
HIGHS IN THE LOWER AND MID 90S LOOK GOOD.

.MEG...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:18 PM CDTSevere Thunderstorm WarningMEGTallahatchie42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.